Things became out of control and he had to be restrained with full body restraints. Full 24 hr supervisoin. He went , i can not even think of a term, rolling and hitting himself against the bed resulting in many injuries to himself. They taped pillows around the bed, he broke the bed when he kicked, he moved the bed accross the room with the brakes on. I am in shock as well my husband. In the morning they still could not get him down they gave him a seditive in order to preform CT scan. Ativan , IV , more then 8 mg he still would not go down. Once backin his room , he had a full mask to breath, and passed away around the time of full life of the drugs. I just do not understand. Was it the Haldol, a infection, liver failure, toxins to his brain, the ativan helped him pass? Confussed and i need understanding.
My Father became very ill a few days ago. At first he was given ativan , then the drug Haldol?
- 25 Dec 2012 by Sherrydawn
- 26 December 2012
Added 27 Dec 2012:
My Father did have a history with mild a social phobia. He had a very good job which required concentration [worked with chemicals].
My mother became ill at age 55, he retired early , 58. She passed away Jan 1,2004. She had only been away from himfor 4 short months in a local nursing home, H ehad taken care of her every need for over 7 years, he was depressed and burned out.
He dated not long after her death. Spent alot of time and money on this women, renovated 2 of her homes, set up her business and was under the impression he was moving in and they would marry. He went off his antidepressant celexa, he crashed. He asked that my sister and i admit him to the local psychiatric hospital, there were no beds, he told the Dr, he wanted to go to sleep and not have to think. They placed him in a retirement resisdence for respite care, they changed his drugs to effexor, which he had been on before, the one psychaitric worker changed again, seroquel along with wllbutrin, then remeron along with lorazepam, then clonazepam. Can you believe it, he over dosed in the retiremnet residence, took all of 7 bottles. Stopped breathing, they paddled him back, arrived at the hospital they put him on life support, he did not breath on his own for 28 hours. During the next few years he would become insulin dependent, break both hips and be admitted to the psychiatic unit about 13 times, have a ton of E.C.T, about 120 treatments. We have never been told what mentle illness he had, it could not have been just depression, other drugs during this time olanzapine,prozac,ativan,buspar,risperdal,more seroquel.
During this last event my husband found him in the nursing home, he complained of a burning throat, they took him to the hospital, he coughed up tons of infection, we were told pneumonia, then he became almost in sanr, thrashing him self, full restraints, he was really banged up. I am still in shock and full of anger over this event. no daughter should have seen such a nightmare, my father suffered in a manner i would call criminal. I still have no answers as to why his life ended. In a medical hospital they can not use psychiatric drugs, they used ativan and this drug called Haldol. H e was given so much to try to stop the agitation, confusion,insanity. He could no longer breath on his own and at full life of the sedative they gave him he stopped breathing. I think withdrawl played a role, some infection that made him septic. They told me they have no reason for his death. When this story began my father was 63, he died at 73. He statred locked in a psychiatric hospital and his life ended locked in psychiatric restraints. I think i am still in shock.
Added 27 Dec 2012:
I would like to learn more about the drug Haldol. The more i think about the events that just transpired it looks like they knew he would pass right form his first night in the hospital. I have thought about Haldol and wondered if this was the reason for his agitation, confusion ect...
I also feel that the dose of ativan that they gave him by IV, was too much for anyone to wake up from. 8mg.
I think if i had a reason for his death i would feel at peace.
Wow, I'm sorry he and you had to go through that. I'm sorry you lost him. He may have had a urinary tract infection, it can often make the elderly act like they've lost their minds. Haldol can be associated with sudden death in the elderly too. It can also make the bad behavior worse. Ativan has to be used with caution in the elderly, it can cause respiratory failure.
I'm sorry you had to witness that. I work as a dietitian in the ICU, they use haldol a lot as its suppose to have a calming effect rather that opposite. What was your father admitted for? That may help me understand why he was given what he was. :((( So so sorry to hear about your experience. Luckily, your father was not even aware of his surroundings but still, not pleasant for any parties involved. Jessica
Sorry for your loss! It also happened to my dad! He was agited and had trouble calming down. Not out of control but agitated because he had Polmunary fibrosis and had trouble breathing. So the nurse gave him a Lorazepam. When she went to check on him he had passed!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Sep 2009 • 1 answer
Posted 12 Mar 2010 • 2 answers
Posted 22 May 2010 • 1 answer
Posted 26 Mar 2012 • 1 answer
Posted 13 Apr 2013 • 1 answer